Hail, Campbell
- When
- July 23, 8:14 PM MST
- Where
- Campbell County, 14.91 mi NNE of Recluse
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.950, -105.640
A severe thunderstorm tracked across northwestern Campbell County, producing hail to quarter size near the Montana border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked across northwestern Campbell County, producing hail to quarter size near the Montana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 4:15 PM MST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT WED JUL 23 2014 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 240 PM MDT WED JUL 23 2014 WATER VAPOR IMAGERY SHOWS STRONG UPPER RIDGING ACROSS MUCH OF THE WRN TO CNTRL CONUS WITH THE MAIN AXIS FROM CO TO MT. AN UPPER LOW IS SITTING JUST OFFSHORE THE PACIFIC NORTHWEST WITH SW FLOW OVER THE NW CONUS...THEN TRANSITIONING TO NW FLOW OVER THE CWA. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE UPPER MIDWEST...AND LOW PRESSURE OVER MONTANA WITH RETURN FLOW OVER THE HIGH PLAINS. TEMPS HAVE STRUGGLED TO REACH FORECAST HIGHS WITH TEMPS SO FAR IN THE 80S TO LOWER 90S. STRONG CAP IN PLACE ACROSS MUCH OF THE CWA WILL KEEP DIURNALLY TRIGGERED CONVECTION FROM DEVELOPING TODAY. THE CAP WAS EXPECTED TO BE WEAKEST ACROSS NE WY WHERE TEMPS REACHING MID 90S WOULD BE ENOUGH TO ERODE IT...BUT TEMPS HAVE BEEN SHORT OF THAT SO FAR. CONVECTION HAS INITIATED OVER LARAMIE RANGE...AND THE LATEST HRRR RUN SHOWS THIS CONVECTION MOVING N/NE INTO NE WY AND SW SD THIS EVENING. HAVE PUT IN ISOLATED POPS THIS EVENING TO ACCOUNT FOR THIS...AND POSSIBLE OTHER CONVECTION THAT MOVES IN FROM THE WEST. BUT OVERALL MOST AREAS WILL STAY DRY TONIGHT. ANY STORMS THAT MAKE IT INTO THE AREA MAY BE SEVERE...BUT OVERALL SEVERE THREAT TONIGHT IS VERY LOW. UPPER RIDGE AXIS SLIDES EASTWARD THURSDAY...CROSSING THE NRN PLAINS. UPPER LOW WILL CROSS THE NRN ROCKIES WITH THE SURFACE LOW PUSHING ACROSS THE CWA. TEMPS ARE EXPECTED TO REACH THE 90S TO 100. A COLD FRONT WILL SLIDE SE...CROSSING THE CWA THU AFTN/NIGHT. A STRONG CAP IN PLACE AGAIN WILL HELP KEEP CONVECTION FROM DEVELOPING...BUT COULD SEE ISOLATED STORMS DEVELOP AS THE FRONT PUSHES THROUGH...PERHAPS ELEVATED STORMS. CANT RULE OUT A COUPLE STORMS BECOMING SEVERE...BUT OVERALL THREAT LOOKS MINIMAL AGAIN. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 240 PM MDT WED JUL 23 2014 UPPER-LEVEL RIDGE OVER THE REGION BREAKS DOWN BY THE END OF THE WEEK AS AN UPPER LOW SLIDES SOUTHEAST ACROSS SOUTH CENTRAL CANADA. A WEAK SHORTWAVE IN ZONAL FLOW TO THE SOUTH COULD BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO AT LEAST PORTIONS OF THE CWA FRIDAY AFTERNOON AND NIGHT. AS THE UPPER LOW SLIDES FURTHER EAST OF THE REGION...THE UPPER RIDGE WILL REBUILD OVER THE WESTERN CONUS...BRINGING PREDOMINANTLY NORTHWEST FLOW TO THE NORTHERN PLAINS. THIS WILL RESULT IN COOLER TEMPERATURES FOR THE REST OF THE EXTENDED PERIOD...ALONG WITH MAINLY DRY CONDITIONS FROM SATURDAY THROUGH MONDAY. WEAK SHORTWAVE DISTURBANCES WILL BEGIN TO ROTATE AROUND THE RIDGE AND INTO THE NORTHERN PLAINS AGAIN BY THE MIDDLE OF NEXT WEEK. WILL KEEP LOW CHANCE POPS ACROSS PORTIONS OF THE AREA FROM MONDAY NIGHT THROUGH WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 512 PM MDT WED JUL 23 2014 ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT...WITH LCL MVFR VSBY AND GUSTY WINDS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THURSDAY MORNING. ADDITIONAL THUNDERSTORMS EXPECTED THURSDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...26 AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1159 AM MDT WED JUL 23 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1159 AM MDT (1259 PM CDT) WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. WHILE A STORM OR TWO MAY BECOME STRONG TO SEVERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING OVER FAR NORTHWEST SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT. HEAT INDICES WILL RISE TO AROUND 100 DEGREES OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA THURSDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528900.